Colorado, 2012Winter Weather in Colorado, February 2 to 3, 2012
February 2 to 3, 2012 · NWS GJT · 2 events in 2 counties and zones
A closed upper low tracked eastward across the southern Utah and southern Colorado borders and produced significant snowfall in the western San Juan Mountains of southwest Colorado.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A closed upper low tracked eastward across the southern Utah and southern Colorado borders and produced significant snowfall in the western San Juan Mountains of southwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 2, 4:45 AM MST, 3 hours 15 minutes earlier.
Area forecast discussion, Feb 2, 4:45 AM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
445 AM MST THU FEB 2 2012
.SHORT TERM /TODAY THROUGH FRIDAY NIGHT/...
UPPER TROUGH WAS MOVING EAST ACROSS UT EARLY THIS MORNING RESULTING
IN S-SW FLOW ACROSS ERN UT AND WRN CO. CIRCULATION IN THE BASE OF
THE TROUGH WAS BEGINNING TO CLOSE OFF ALONG THE SRN UT BORDER AS A
STRONG BACKSIDE JET DRIVES A VORTICITY MAX ACROSS AZ...AND A LEAD
90KT JET MAXIMA LIFTS ACROSS NE NEW MEXICO/SW CO. WITH THE SYSTEM
ALREADY PRETTY VERTICALLY STACKED...THE EASTWARD PROGRESSION IS
LIKELY TO BE FAIRLY SLOW AS THE CLOSED LOW THEN TRACKS ALONG THE SRN
CO BORDER TODAY AND TONIGHT.
BEST DYNAMIC AND ISENTROPIC UPLIFT IS EXPECTED PRIOR TO MIDDAY
ACROSS SE UT AND SW CO. ANTICIPATE THAT SNOW WILL SPREAD ACROSS THIS
AREA AND INTO WEST CENTRAL CO THIS MORNING. ALSO BOOSTED POPS FOR THE
LOWER ELEVATIONS FROM CORTEZ TO PAGOSA TO THE LIKELY CATEGORY BUT
KEPT SNOW ACCUMULATIONS BELOW ADVISORY CRITERIA. CEDAR CITY UT RADAR
SHOWED MAINLY LIGHTER AMOUNTS OF PRECIPITATION EARLIER...AND
LOW-LEVEL GRADIENT FLOW LOOKS FAIRLY WEAK WHICH SHOULD LIMIT THE
OROGRAPHIC COMPONENT. DAY SHIFT WILL HAVE TO KEEP AN EYE ON THE SW
VALLEYS...HOWEVER...AS EACH MODEL RUN SEEMS TO SHOW SOMETHING A BIT
DIFFERENT AS THEY CONTINUE TO STRUGGLE WITH THIS STORM. OTHERWISE...
CURRENT WINTER WEATHER ADVISORIES APPEAR ON TRACK FOR NOW. EXPECT
SNOWFALL TO PICK UP ACROSS THE EASTERN UINTA MTNS AS THE DAY
PROGRESSES AND MOIST WRAPAROUND NE TO N FLOW DEVELOPS AND THEN
PERSISTS THROUGH TONIGHT.
THE LOW IS EXPECTED TO REACH ERN CO/WRN KS ON FRI...BUT ENERGY STILL
DROPPING DOWN INTO THE GREAT BASIN LOOKS TO KEEP A DEFORMATION AREA
ACROSS ERN UT/WRN CO THROUGH FRI NIGHT. FORCING APPEARS RATHER WEAK
SO WILL KEEP THE TREND OF DECREASING THE CHANCE OF PRECIPITATION.
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
BLOCKING PATTERN WILL DOMINATE THE WESTERN NORTH AMERICA CONTINENT
THROUGH THE EXTENDED. THE DETAILS ARE NOT QUITE SO SIMPLE AS A
SECONDARY CLOSED LOW MAY BE MEANDERING AROUND THE INTERMOUNTAIN
WEST AND CENTRAL ROCKIES STATES INTO TUESDAY. THIS CIRCULATION IS
WEAK AND MOISTURE WILL BE SPARSE. PERHAPS SOME SHALLOW CONVECTION
MAY FORM IN THE VICINITY OF THE UPPER LOW...BUT THE GFS AND ECMWF
KEEPS THE CLOSED LOW CIRCULATION NEAR WESTERN WYOMING. GUIDANCE
POPS STAY BELOW CLIMOTOLOGICAL POPS...WHICH TYPICALLY MEANS DRY
WEATHER. WITH GRADUALLY RISING HEIGHT VALUES...EXPECT A GRADUAL
WARMING TREND THROUGH THE PERIOD.
&&
.AVIATION /FOR 12Z TAF ISSUANCE/...
OVERCAST SKIES TODAY WITH MOUNTAINS PARTIALLY OBSCURED THROUGH
TONIGHT. VFR CONDITIONS WILL STILL PREVAIL AT LOWER ELEVATED
AIRFIELDS AND TAF SITES WITH SHOWERS IN THE VICINITY.
KASE...CIGS WILL SLOWLY LOWER THIS MORNING WITH LIGHT SNOW
DEVELOPING THIS AFTERNOON. CIGS ARE EXPECTED TO LOWER TO BELOW
TAKE OFF MINIMUMS AFTER 21Z WITH OCCASIONAL LIGHT SNOW.
KEGE...LIGHT SNOW WILL BE IN THE VICINITY OF THE AIRFIELD AFTER
19Z TODAY WITH A 30 PERCENT CHANCE THAT SNOW WILL OCCUR. CIGS WILL
LOWER TODAY WITH CIGS DROPPING BELOW TAKE OFF MINIMUMS EXPECTED.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 6 AM MST FRIDAY FOR ZONES 017>019.
WINTER WEATHER ADVISORY UNTIL 6 AM MST FRIDAY FOR ZONES 009-012.
UT...WINTER WEATHER ADVISORY UNTIL 6 AM MST FRIDAY FOR ZONES 023-028.
&&
SHORT TERM...JAD
LONG TERM....PF
AVIATION.....PFHazardous weather outlook, Feb 2, 5:52 AM MST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
552 AM MST THU FEB 2 2012
COZ001>014-017>023-UTZ022>025-027>029-031300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
552 AM MST THU FEB 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL SPREAD ACROSS MUCH OF EASTERN UTAH AND WESTERN COLORADO
TODAY AND TONIGHT. THE PRIMARY IMPACT WILL BE THE CENTRAL AND
SOUTHERN MOUNTAINS OF WESTERN COLORADO AND THE NORTH SLOPE OF THE
EASTERN UINTA MOUNTAINS. PEOPLE PLANNING TRAVEL OVER THE
MOUNTAINS TODAY AND TONIGHT SHOULD ANTICIPATE HAZARDOUS WINTER
DRIVING CONDITIONS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW WILL BE GRADUALLY DIMINISH ON FRIDAY. EXPECT IMPROVING
CONDITIONS THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
Winter Weather, Southwestern San Juan Mountains
- When
- February 2, 8:00 AM MST to February 3, 5:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall ranged from 4 to 11 inches.
Winter Weather, Northwestern San Juan Mountains
- When
- February 2, 11:00 AM MST to February 3, 8:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall ranged from 4 to 11 inches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Minnesota, February 2, 20121 death · $10,000 · 1 event
- Tornadoes and Hail in Texas, February 2 to 3, 2012$250,000 · EF1 · 23 events
- Hail and Damaging Winds in Texas, February 2, 2012$50,000 · 1.75 in hail · 4 events
- Winter Storm and Winter Weather in Colorado, February 2 to 4, 201216 events
- Heavy Snow in Wyoming, February 2 to 3, 201213 events
- High Surf in Hawaii, February 2 to 3, 20129 events
- Dense Fog in Illinois, February 2, 20128 events
- Winter Storm in Colorado, February 2 to 4, 20127 events
- Dense Fog in Indiana, February 2, 20126 events
- Hail and Damaging Winds in Oklahoma, February 2 to 3, 20121.5 in hail · 4 events
- Winter Weather in Utah, February 2 to 3, 20123 events
- Heavy Snow in New Mexico, February 2 to 3, 20123 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355799, 355798.